Read about potential safeguards and other strategies recommended by the Institute for Safe Medication Practices.
A 3-month-old girl was admitted to the hospital for a respiratory infection. A medication history was obtained from the baby’s parents to begin the medication reconciliation process. According to the parents, the baby was receiving 8 mL of KEPPRA (levETIRAcetam) (800 mg of a 100-mg/mL solution) every 12 hours to treat a seizure disorder that had developed after birth. The clinician taking the medication history did not recognize the dose as being excessive.
Based on the medication history provided by the parents, the pediatric resident prescribed Keppra in the same dose, 800 mg, with instructions to administer each dose every 12 hours. Although the resident knew the baby’s age and weight, he, too, failed to recognize that the Keppra dose was excessive, and no dose alert was issued by the computerized prescriber order entry system to warn him.
The hospital pharmacist who reviewed the order noted the excessive dose based on the baby’s age and weight and investigated to make sure an error had not occurred. The pharmacist uncovered a prior hospital admission about 3 weeks earlier during which the baby received Keppra 80 mg every 12 hours (a 20-mg/kg dose for the 4-kg baby). The hospital pharmacy had dispensed the commercially available product (100 mg/mL) in pharmacy-prepared oral syringes containing 0.8 mL (80 mg) of the drug. However, upon discharge, the physician electronically prescribed 8 mL of Keppra twice daily, without listing the intended total dose or concentration. The reason for prescribing the drug by milliliter only, and in the incorrect volume (8 mL instead of 0.8 mL), is unknown.
When the community pharmacist received the prescription, he failed to recognize the significant dosing error. He also did not verify the actual dose with the discharging physician, despite the volume-only dose of 8 mL, likely because the oral solution was commercially available in a single 100-mg/mL strength, which might have been included in the electronic prescription. It is not known if the retail pharmacist recognized that the prescription was for a 4-kg baby. (The baby’s previous prescription for Keppra 80 mg twice daily had been filled at a different pharmacy shortly after her birth.) A dose alert did not appear when the order was verified in the retail pharmacy system. Thus, the drug was dispensed as 800 mg twice daily, resulting in the baby receiving a 10-fold overdose at home for about 3 weeks prior to her admission to the hospital mentioned in the first paragraph above. Fortunately, the baby did not seem to have any significant clinical adverse effects.
Safe Practice Recommendations
Potential safeguards and other strategies recommended by the Institute for Safe Medication Practices include:
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.